Hail, Logan
- When
- July 15, 3:22 PM CST to 3:27 PM CST
- Where
- Logan County, Mt Pulaski
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.020, -89.280
A slow-moving cold front triggered several waves of showers and thunderstorms across central Illinois during the afternoon and evening of July 15th. A few supercells and bowing line segments developed: however, very little severe weather was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front triggered several waves of showers and thunderstorms across central Illinois during the afternoon and evening of July 15th. A few supercells and bowing line segments developed: however, very little severe weather was reported. One report of quarter-sized hail was received from Mount Pulaski in southern Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 15, 1:37 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 237 PM CDT Thu Jul 15 2021 .SYNOPSIS... Issued at 228 PM CDT Thu Jul 15 2021 A slow moving cold front will bring multiple rounds of showers and thunderstorms to portions of central Illinois tonight through late Friday. This weekend, most of the precipitation will settle over southern Illinois but a few isolated showers and storms are possible further north. Expect afternoon highs in the upper 70s to lower 80s Friday through the weekend. && .SHORT TERM...(This evening through Friday) ISSUED AT 228 PM CDT Thu Jul 15 2021 This afternoon, a cold front is in place across northern Illinois and is draped WSW into southern Iowa. Out ahead of this front, moderately strong instability has developed within the warm sector. 19Z SPC mesoanalysis shows an instability gradient in place roughly near and north of the I-72 corridor with MLCAPE values of 2000+ J/kg south of the gradient. The northern end of the gradient is superimposed by marginal deep layer shear to around 30 kt. Shear values drop off to the south which may be a limiting factor going forward this evening in terms of a severe threat. Still, given the instability, a 0-3km lapse rates in excess of 7.5 C/km, a few damaging wind gusts will be possible. Likely the bigger concern this evening will be the hydro threat. Cloud bearing flow has set up parallel to the approaching front and could resulting in training storms. Corfidi vectors, especially south of I-72, drop off to less than 10 kt if not 5 kt showing the potential for backbuilding. A cluster of storms associated with an MCV moving to near Schuyler County this hour does already show some backbuilding to the SW, and these storms will train over areas that have already been hit. 1-hour flash flood guidance of 1.5-2.5 inches per hour and 3-hour guidance of 2.0-3.0 inches per hour could easily be exceeded in stronger storms. The synoptic cold front will continue to advance south across the region Friday providing continued chances for shower and storms. For Friday afternoon, the amount of destabilization for most of the forecast area should remain low due to ongoing precip, and any destabilization of significance should stay south of I-70. Much weaker deep layer shear is expected across this area Friday afternoon as the upper jet retreats to the north, so the severe threat appears lower Friday afternoon. && .LONG TERM...(Friday night through Thursday) ISSUED AT 228 PM CDT Thu Jul 15 2021 This weekend, an expansive upper ridge will build across the western CONUS with downstream troughing developing over portions of the Midwest. This blocky pattern is expected to persist through much of the upcoming week. As the surface cold front that brought rounds of showers and storms to the local area Thursday and Friday settles over the Ohio Valley this weekend, high pressure building into the Great Lakes will begin to spread across portions of central Illinois providing slightly lower dew points and temperatures and will shunt precip chances off to our south. While couldn't rule out an isolated afternoon shower and storm over the weekend associated with the aforementioned deepening upper trough, the best chances will shift south of the forecast area near the surface front. Dry conditions will prevail under the influence of the surface high through the first half of the upcoming week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM CDT Thu Jul 15 2021 A frontal boundary will very slowly shift south across the state today and tomorrow resulting in periods of showers and thunderstorms. While there is still some uncertainty in timing precip on station and any potential breaks in precip, best chance for stronger storms will be mid to late this afternoon into the early evening. Southwest to west winds will be in place ahead of the front, but will become light and variable withing the frontal trough. MVFR and IFR ceilings are expected to develop over the region overnight within the frontal trough. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Deubelbeiss SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 258 PM CDT Thu Jul 15 2021 ILZ027>031-036-037-161100- Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 258 PM CDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will occur into early this evening. While widespread severe weather is not expected, a few stronger storms could produce gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Isolated to scattered thunderstorms will continue on Friday and Friday evening. Widespread severe weather is not expected. Flooding will continue along the Illinois River from Havana downstream through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed southeast of the Illinois river until 7 pm. ILZ038-040>057-061-161100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott- Shelby-Vermilion- 258 PM CDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are likely into mid evening, primarily along and south of a Quincy to Bloomington to Watseka line. The main threats from the storms will be damaging wind gusts and localized flash flooding. However, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Isolated to scattered thunderstorms will continue Friday into Saturday, with locally heavy rainfall and flash flooding still a threat on Friday. There is a marginal risk of severe storms south of I-72 Friday afternoon and early Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed until sunset today. ILZ062-063-066>068-071>073-161100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 258 PM CDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will occur into this evening over southeast IL. A few strong to possibly severe storms could occur. The main threats from the storms will be damaging wind gusts and localized flash flooding. However, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms will continue Friday through Saturday, with isolated thunderstorms possible Sunday afternoon. Locally heavy rainfall and flash flooding will still be a threat Friday and Friday evening. There is also a marginal risk of severe storms Friday afternoon into mid Friday evening. Flooding on the Little Wabash River around Clay City will continue for the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed until 9 pm today. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 NE DUNLAP 40.89N 89.64W
07/15/2021 M2.10 INCH PEORIA IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN WYOMING 41.06N 89.77W
07/15/2021 M2.05 INCH STARK IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN 1 SW HENRY 41.10N 89.38W
07/15/2021 M1.63 INCH MARSHALL IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN 2 ENE ALTONA 41.13N 90.13W
07/15/2021 M1.55 INCH KNOX IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN TOULON 41.09N 89.86W
07/15/2021 M1.39 INCH STARK IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN 1 NW KNOXVILLE 40.92N 90.30W
07/15/2021 M0.98 INCH KNOX IL COCORAHS
RAINFALL SINCE MIDNIGHT.
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1143 AM CDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN WATAGA 41.03N 90.28W
07/15/2021 M1.56 INCH KNOX IL MESONET
RAINFALL SINCE 1 AM. MOST OF THIS RAIN FELL IN A HALF
HOUR FROM 3 TO 330 AM.
&&
07PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN WATAGA 41.03N 90.28W
07/15/2021 M1.56 INCH KNOX IL MESONET
RAINFALL SINCE 1 AM. MOST OF THIS RAIN FELL IN A HALF
HOUR FROM 3 TO 330 AM.
0700 AM HEAVY RAIN ALTONA 41.12N 90.16W
07/15/2021 M1.53 INCH KNOX IL CO-OP OBSERVER
RAINFALL SINCE MIDNIGHT.
0700 AM HEAVY RAIN GALESBURG 40.95N 90.38W
07/15/2021 M1.00 INCH KNOX IL CO-OP OBSERVER
RAINFALL SINCE MIDNIGHT.
0700 AM HEAVY RAIN LACON 41.02N 89.41W
07/15/2021 M2.87 INCH MARSHALL IL CO-OP OBSERVER
RAINFALL SINCE MIDNIGHT.
0700 AM HEAVY RAIN 3 NE DUNLAP 40.89N 89.64W
07/15/2021 M2.10 INCH PEORIA IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN WYOMING 41.06N 89.77W
07/15/2021 M2.05 INCH STARK IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN 1 SW HENRY 41.10N 89.38W
07/15/2021 M1.63 INCH MARSHALL IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN 2 ENE ALTONA 41.13N 90.13W
07/15/2021 M1.55 INCH KNOX IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN TOULON 41.09N 89.86W
07/15/2021 M1.39 INCH STARK IL COCORAHS
RAINFALL SINCE MIDNIGHT
0700 AM HEAVY RAIN 1 NW KNOXVILLE 40.92N 90.30W
07/15/2021 M0.98 INCH KNOX IL COCORAHS
RAINFALL SINCE MIDNIGHT.
&&
07Special Weather Statement
National Weather Service Lincoln IL
1248 PM CDT Thu Jul 15 2021
ILZ044>046-049>057-061>063-151945-
Scott-Sangamon-Macon-Morgan-Vermilion-Clark-Christian-Edgar-
Cumberland-Douglas-Coles-Piatt-Moultrie-Shelby-Champaign-
1248 PM CDT Thu Jul 15 2021
...FUNNEL CLOUDS POSSIBLE ACROSS SOUTH-CENTRAL ILLINOIS THIS
AFTERNOON...
Atmospheric conditions exist across the area today that favor the
possible formation of weak circulations, along an existing boundary.
Some of these circulations are occurring underneath developing
showers and thunderstorms, where a funnel cloud may develop. Once the
rain begins, the funnel cloud dissipates.
Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter clockwise direction.
In rare instances, these funnels may briefly touch down. Stay alert,
and be prepared to move to a safe shelter, if a funnel cloud
approaches the ground.
LAT...LON 3931 8762 3922 8757 3916 8764 3922 8914
3935 8914 3935 8953 3952 8954 3952 9058
3971 9065 3983 9057 3994 8753 3936 8753
BarnesSpecial Weather Statement
National Weather Service Lincoln IL
419 PM CDT Thu Jul 15 2021
ILZ042-043-053-152200-
Logan-Macon-De Witt-
419 PM CDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN...NORTHEASTERN
SANGAMON...DE WITT AND NORTHERN MACON COUNTIES UNTIL 500 PM CDT...
At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlanta to near Chestnut to near Latham to
near Illiopolis. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Decatur, Clinton, Forsyth, Maroa, Atlanta, Warrensburg, Argenta,
Oreana, Wapella, Waynesville, Weldon, Latham, Kenney, Chestnut,
Beason, De Witt, Lawndale, Weldon Springs State Park, Lane and
Clinton Lake Dam.
This includes the following highways...
Interstate 55 between mile markers 134 and 141.
Interstate 72 between mile markers 138 and 156.
LAT...LON 4013 8874 3996 8874 3989 8878 3988 8922
3992 8922 3992 8928 3997 8925 4007 8924
4028 8934 4028 8881
TIME...MOT...LOC 2119Z 271DEG 33KT 4026 8930 4010 8923 3999 8922 3988
8928
BarnesThe Lincoln radar (KILX), 15 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966276.